North Carolina, 2013Flash Flooding and Flooding in North Carolina, July 3 to 4, 2013
July 3 to 4, 2013 · NWS RNK · 11 events in 5 counties and zones
S. and over the western Atlantic.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The synoptic pattern during the most of the first week of July was favorable for heavy precipitation as the Blacksburg Hydrologic Service Area (HSA) remained within a mean upper trough between two very strong ridges over the western U.S. and over the western Atlantic. Deep southerly flow into the mountains persisted flow through most of this period combining with disturbances emanating from the Ohio Valley to produce scattered to widespread rainfall each day. . Rainfall amounts were impressive over a large area with widespread 2 to 4 inch amounts across these basins by 12Z on the 3rd, with isolated totals in excess of 4 inches. Heavy rainfall continued moving from south to north on the 3rd with widespread minor flooding reported and dozens of counties coming under flood advisories by the afternoon and evening. The extended duration of the event prompted a flurry of Flood Warnings (Areal) during the late evening across much of northwest North Carolina. Additional rainfall through 12Z on the 4th ranged from 3 to 5 inches across parts of the upper New River basin. Flood Warnings and advisories continued to be issued through the morning hours of July 4th. After a brief respite during the mid-morning to early afternoon, another round of convection and embedded heavy rainfall developed over the North Carolina mountains and lifted northeast. Several Flash Flood Warnings (FFWs) were issued for counties in this area as rains of 1 to 3 inches in a few hours fell on the already saturated ground. Several flash flood reports were received from this area. 24-hour rainfall ending 12Z on the 5th ranged from 1 to 2.5 inches bringing 3-day totals into the 5 to 8 inch range across much of northwest North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 8:44 AM EST, 3 hours 1 minute earlier.
Area forecast discussion, Jul 3, 8:44 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 AM EDT WED JUL 3 2013
.SYNOPSIS...
LOW PRESSURE WAS OVER THE MIDWEST WITH A WEAK FRONT EXTENDING TO
THE GULF COAST. A LARGE BERMUDA HIGH COVERED MUCH OF THE EASTERN
UNITED STATES. THE CENTER OF THE HIGH WILL GRADUALLY DRIFT CLOSER
TO THE COAST BY THIS WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 925 AM EDT WEDNESDAY...
THIS MORNING FOCUS OF HEAVIER SHOWERS APPEARS TO BE SITUATED ALONG
AND EAST OF THE BLUE RIDGE. 12Z MESOANALYSIS SHOWED BEST MOISTURE
TRANSPORT HERE. LATEST HIGH-RES MODELS CONTINUE TO FOCUS HIGHER
PRECIP CHANCES IN THIS AREA THROUGH EARLY AFTERNOON WITH OTHER
AREAS STILL IN IN LINE TO GET HIGH CHANCE COVERAGE.
LOOKS LIKE RAINFALL RATES...PER MOSAIC REFLECTIVITY ARE NOT TOO
HIGH AND PHONE CALLS WHERE ITS RAIN HARDEST INDICATE NO FLOODING
ISSUES. UPPER LEVEL SHOW WEAK DIVERGENCE AND APPEARS MOST OF THE
UPPER FORCING WILL SHIFT INTO THE WRN CWA THIS AFTERNOON AND
POINTS WEST.
NO CHANGES TO THE FLASH FLOOD WATCH ARE EXPECTED THIS AFTERNOON.
PREVIOUS VALID DISCUSSION...
ELONGATED SHORT WAVE OVER THE TENNESSEE VALLEY AND ALONG THE
WESTERN EDGE OF A STRONG UPPER RIDGE THAT WAS CENTERED WELL OFF
THE EAST COAST. FLOW OF DEEP MOISTURE WILL REMAIN OVER THE
FORECAST AREA TODAY THEN AS 500 MB HEIGHTS BUILD AND THE UPPER
RIDGE DRIFTS WEST...THE AXIS OF MOISTURES SHIFTS WEST INTO THE
TENNESSEE VALLEY TONIGHT.
NOT A LOT OF SUNSHINE TODAY BUT MAV/MET LOOK REASONABLE WITH
FORECAST HIGH TEMPERATURES. SURFACE DEW POINTS WELL INTO THE 60S
WILL KEEP OVERNIGHT LOWS MILD.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
AS OF 415 AM EDT WEDNESDAY...
SOUTHERLY FLOW AROUND THE STRONG HIGH OVER THE ATLANTIC WILL
CONTINUE THE UNSETTLED WEATHER DURING THE PERIOD WITH SHOWERS AND
THUNDERSTORMS. PLACED THE HIGHEST POPS THURSDAY ACROSS SOUTHWEST
PORTION OF FORECAST AREA WITH THE CORE OF DEEP MOISTURE. THE AXIS OF
DEEP MOISTURE WILL GRADUALLY SLIDING WESTWARD THURSDAY NIGHT INTO
FRIDAY. LEANED TOWARDS THE GFS FOR POPS BECAUSE IT SEEMS TO CAPTURE
AN UPSLOPE ENHANCEMENT. RAIN MAY BE HEAVY AT TIMES WITH HIGH PWATS
AND TRAINING OF CELLS POSSIBLE. MAY HAVE TO EXTEND THE FLASH FLOOD
WATCH IN TIME DEPENDING ON HOW THINGS EVOLVE TODAY.
THU NIGHT-FRI...THE SHORTWAVES/VORTS START TO MOVE ACROSS THE
SRN/CENTRAL APPALACHIANS. PLAYED POPS HIGHER IN THE WEST AND KEPT
LIGHTER IN THE EAST WITH THE RIDGE AND SOME SUBSIDENCE.
CLOUD COVER STAYS GENERALLY MOSTLY CLOUDY WITH THE TROPICAL NATURE
OF THIS AIRMASS. COULD SEE A LITTLE OF THINNING OF THE CLOUDS
THURSDAY AND FRIDAY ESPECIALLY IN THE EAST. ON FRIDAY NIGHT...THE
DEEPER MOISTURE WILL SHIFT WEST AND AWAY FROM OUR REGION ALTHOUGH
THE WESTERN PORTIONS APPEARS TO BE ALONG THE EDGE...SO POPS INTO
SATURDAY WILL BE IN THE CHANCE RANGE IN THE WEST TO ISOLATED CHANCE
IN THE EAST. HIGH TEMPERATURES WILL SLOWLY MODERATE FRIDAY INTO
SATURDAY. SOUTHSIDE COULD MAY A RUN AT 90 DEGREES ON SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AS OF 1215 PM EDT TUESDAY...
EXPECT TO SEE A DRYING BUT HEATING TREND THIS WEEKEND AS UPPER RIDGE
BUILDS WWD INTO AND OVER THE AREA BY SUNDAY. FRI NIGHT...THE DEEPER
MOISTURE WILL START TO SHIFT WEST AND AWAY FROM OUR REGION ALTHOUGH
THE WRN CWA APPEARS TO BE ALONG THE EDGE...SO POPS INTO SATURDAY
WILL BE IN THE CHANCE RANGE IN THE WEST TO LITTLE CHANCE IN THE EAST.
THE END OF THE WEEKEND INTO NEXT WILL BE DOMINATED BY A 594 RIDGE.
ASIDE FROM SOME HEAT OF THE DAY/EARLY EVENING STORMS MAINLY OVER THE
HIGHER TERRAIN...IT SHOULD BE DRY AND WARMER THAN NORMAL. HIGHS WILL
BE REACHING THE 90S EAST OF THE BLUE RIDGE AND ACROSS THE ROANOKE
AND SRN SHENANDOAH VALLEY SUN-TUE.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
AS OF 735 AM EDT WEDNESDAY...
WIDESPREAD IFR TO MVFR CEILINGS WILL REMAIN IN PLACE ACROSS THE
REGION THIS MORNING. AREA RADARS SHOWED SHOWERS WITH MODERATE TO
HEAVY RAIN AND MVFR VISIBILITIES BECOMING MORE NUMEROUS FROM
NORTH CAROLINA INTO SOUTHWEST AND CENTRAL VIRGINIA.
AN AXIS OF DEEP MOISTURE AROUND A LARGE UPPER RIDGE OFF THE EAST
COAST WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. AS 500 MB HEIGHTS RISE AND THE RIDGE RETROGRADES
WEST...THE AXIS OF DEEP MOISTURE AND PRECIPITATION WILL SHIFT WEST
INTO EXTREME SOUTHWEST VIRGINIA AND THE TENNESSEE VALLEY. AMOUNT
OF THUNDER WILL BE LIMITED TODAY DUE TO CLOUD COVER AND MARGINAL
INSTABILITY. HAVE LEFT THUNDER AND CB TYPE CLOUDS OUT OF THE
FORECAST FOR NOW.
FLIGHT CONDITIONS MAY IMPROVE TO VFR LATE THIS AFTERNOON INTO
THIS EVENING. HOWEVER...MODELS SUGGEST CEILINGS WILL LOWER TO MVFR
OVERNIGHT. CONFIDENCE IS MODERATE AT THIS TIME FRAME THAT CEILINGS
WILL LOWER BACK TO IFR LEVELS AFTER 06Z/2AM TONIGHT.
THURSDAY INTO THE WEEKEND...THE BEST PROBABILITY OF PRECIPITATION
WILL BE OVER THE MOUNTAINS AND TO THE WEST AS THE CENTER OF THE
BERMUDA HIGH MOVES CLOSER TO THE ATLANTIC COAST.
&&
.HYDROLOGY...
AS OF 420 AM EDT WEDNESDAY...
BEST POTENTIAL FOR HEAVY RAIN WILL BE ALONG THE SOUTHERN BLUE
RIDGE TODAY. THIS AREA ALREADY UNDER A FLASH FLOOD WATCH.
HAVE EXPANDED FLASH FLOOD WATCH TO THE REST OF THE COUNTIES WEST
OF THE BLUE RIDGE FOR THIS AFTERNOON AND EVENING...EXPECTING MAIN
AXIS OF SHOWERS AND THUNDERSTORMS TO DRIFT WEST INTO THIS AREA
LATE THIS AFTERNOON. THREE HOUR FLASH FLOOD GUIDANCE IN THE NEW
WATCH AREA WAS AS HIGH AS 2.5 INCHES...WHICH WILL BE EASILY
ACHIEVABLE SINCE RAINFALL RATES OF TWO OR THREE INCHES PER HOUR
ARE LIKELY.
&&
.EQUIPMENT...
AS OF 930 AM EDT WEDNESDAY...
KFCX RADAR HAS WILL REMAIN DOWN UNTIL FURTHER NOTICE DUE TO A BAD
POWER SUPPLY. PART HAS BEEN ORDERED.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ009-
012>020-022>024-032>034-043-044.
FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-010-
011.
NC...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NCZ001>006-
018>020.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...KK/WP
LONG TERM...WP
AVIATION...AMS/KM
HYDROLOGY...AMS
EQUIPMENT...AMS/WPHazardous weather outlook, Jul 3, 8:51 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 AM EDT WED JUL 3 2013
NCZ001>006-018>020-VAZ009-012>020-022>024-032>034-043-044-041400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-
951 AM EDT WED JUL 3 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SPOTTERS ARE
ENCOURAGED TO REPORT FLOODING OR RAINFALL REPORTS TO US VIA
EMAIL...PHONE OR SOCIAL MEDIA.
VAZ007-010-011-WVZ042>045-041400-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
951 AM EDT WED JUL 3 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND STORMS THURSDAY COULD BRING ANOTHER BOUT OF HEAVY RAIN
AND POSSIBLE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SPOTTERS ARE
ENCOURAGED TO REPORT FLOODING OR RAINFALL REPORTS TO US VIA
EMAIL...PHONE OR SOCIAL MEDIA.
VAZ035-045>047-058-059-041400-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
951 AM EDT WED JUL 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND STORMS THIS AFTERNOON COULD BRING HEAVY RAIN AT
TIMES...WHICH COULD CAUSE LOCALIZED FLOODING. AN ISOLATED STRONG
THUNDERSTORM IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 3, 9:10 AM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 AM EDT WED JUL 3 2013
NCZ005-006-031500-
ROCKINGHAM NC-CASWELL NC-
1010 AM EDT WED JUL 3 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 1100 AM EDT
* AT 1008 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ELON COLLEGE...MOVING TO THE
NORTHEAST AT 35 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
MAYFIELD...
REIDSVILLE...
PROSPECT HILL...
AND JERICHO.
LAT...LON 3625 7969 3654 7971 3654 7914 3626 7915
3624 7917 3625 7953 3624 7953 3624 7961
TIME...MOT...LOC 1408Z 203DEG 46KT 3605 7953
CFSpecial weather statement, Jul 3, 10:07 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 AM EDT WED JUL 3 2013
NCZ005-006-VAZ044-058-031600-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
1107 AM EDT WED JUL 3 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 1200 PM EDT
* AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF THUNDERSTORMS FROM CAMP SPRINGS TO
REIDSVILLE...MOVING TO THE NORTH AT 25 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
MAYFIELD...
PROVIDENCE...
DANVILLE CITY...
BLAIRS...
AND REIDSVILLE.
LAT...LON 3625 7978 3679 7958 3673 7912 3624 7916
TIME...MOT...LOC 1500Z 193DEG 21KT 3635 7945
CF
Special weather statement, Jul 3, 10:09 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1109 AM EDT WED JUL 3 2013
NCZ001-018-031600-
WATAUGA NC-ASHE NC-
1109 AM EDT WED JUL 3 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 1200 PM EDT
* AT 1105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A HEAVY SHOWER IN EASTERN WATAUGA COUNTY...MOVING TO THE
NORTH AT 25 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
VILAS...
TODD...
BOONE...
DEEP GAP...
JEFFERSON...
AND BLOWING ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3612 8167 3612 8174 3658 8167 3655 8136
3626 8145 3624 8148 3622 8147 3617 8148
3614 8151 3612 8155
TIME...MOT...LOC 1505Z 187DEG 26KT 3621 8160
WPSpecial weather statement, Jul 3, 10:27 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 AM EDT WED JUL 3 2013
VAZ058-031615-
HALIFAX VA-
1127 AM EDT WED JUL 3 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 1215 PM EDT
* AT 1123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR HALIFAX...MOVING TO THE NORTH
AT 25 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TURBEVILLE...
SOUTH BOSTON...
HALIFAX...
NATHALIE...
AND CLUSTER SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3693 7875 3691 7873 3655 7881 3654 7914
3704 7908 3700 7890 3698 7890 3699 7887
3698 7881 3695 7879 3697 7877 3696 7874
3694 7872
TIME...MOT...LOC 1523Z 194DEG 21KT 3671 7902
CFSpecial weather statement, Jul 3, 11:10 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EDT WED JUL 3 2013
NCZ001-002-018-VAZ015-031700-
ALLEGHANY NC-WATAUGA NC-ASHE NC-GRAYSON VA-
1210 PM EDT WED JUL 3 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
NORTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 100 PM EDT
* AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING HEAVY RAIN NEAR JEFFERSON...MOVING TO THE NORTH AT 20 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
TODD...
GLENDALE SPRINGS...
JEFFERSON...
TROUTDALE...
AND MOUTH OF WILSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3634 8172 3634 8171 3635 8172 3665 8158
3666 8155 3669 8153 3677 8115 3629 8141
3629 8142 3627 8142 3626 8146 3632 8173
TIME...MOT...LOC 1606Z 196DEG 19KT 3642 8148
CFSpecial weather statement, Jul 3, 11:38 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT WED JUL 3 2013
NCZ005-006-VAZ033>035-043>047-058-059-031845-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...YANCEYVILLE...ROCKY MOUNT...
BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...
APPOMATTOX...SOUTH BOSTON...KEYSVILLE
1238 PM EDT WED JUL 3 2013
...PERIODS OF HEAVIER SHOWERS ALONG WITH A FEW THUNDERSTORMS
CONTINUE THROUGH THIS AFTERNOON...
OFF AND ON AGAIN HEAVY RAIN SHOWERS WILL LINGER THROUGH THE
AFTERNOON. SOME RAINFALL AMOUNTS COULD EXCEED AN INCH IN LESS THAN
AN HOUR. IN ADDITION A FEW THUNDERSTORMS WITH GUSTY WINDS ARE
POSSIBLE.
THOSE TRAVELING SHOULD BE ALERT TO STANDING WATER ON ROADS.
LOCALIZED FLOODING IS POSSIBLE IN LOW LYING AREAS AND URBAN
LOCATIONS.
Event by event
5 flash flood, 4 thunderstorm wind, 2 flood. Local standard time, as filed.
Flood, Ashe
- When
- July 3, 11:45 AM EST to 2:45 PM EST
- Where
- Ashe County, 0.56 mi E of Jefferson to 1.01 mi ESE of Jefferson
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.420, -81.470
Highway 221 was closed between Jefferson and West Jefferson due to water over 6 inches deep on the highway.
Flood, Ashe
- When
- July 3, 12:20 PM EST to 3:20 PM EST
- Where
- Ashe County, Beaver Creek to 0.61 mi ENE of Beaver Creek
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.380, -81.480
Cole Creek was out of its banks at Mt. Jefferson Road and Oakwood Road. Water was seen approaching buildings at Greenfield Camp Ground. Water reached depths of 5 to 6 feet. A CoCoRAHS gage measured 1.71 since 7 AM.
Flash Flood, Watauga
- When
- July 4, 3:55 PM EST to 4:55 PM EST
- Where
- Watauga County, 0.45 mi SSE of Vilas to 0.54 mi SE of Vilas
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.244, -81.766
Flooding across Linville Creek Road and a small landslide also occured along this same road. The flooding caused by Linville creek and Brushy Fork.
Flash Flood, Watauga
- When
- July 4, 4:40 PM EST
- Where
- Watauga County, 0.97 mi SSW of Hodges Gap to 0.78 mi SSW of Hodges Gap
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.207, -81.737
Water was running over Bairds Creek Road near the Willow Valley resort caused by Upper Laurel Fork.
Thunderstorm Wind, Rockingham
- When
- July 4, 4:58 PM EST
- Where
- Rockingham County, 1.67 mi E of Ayersville to 1.36 mi NE of Ayersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.480, -80.000
A tree was reported down on Means Creek Road and another along NC Route 770.
Thunderstorm Wind, Stokes
- When
- July 4, 5:02 PM EST
- Where
- Stokes County, 4.9 mi ENE of Sandy Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- 911 Call Center
- Coordinates
- 36.530, -80.040
A tree was down on Amos Town Road.
Flash Flood, Watauga
- When
- July 4, 8:28 PM EST to 9:45 PM EST
- Where
- Watauga County, 1.11 mi ESE of Vilas to 1.03 mi ESE of Vilas
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.247, -81.751
Linville Creek came out of its banks due to heavy rain. In addition,two mudslides occurred on Linville Creek Road.
Thunderstorm Wind, Wilkes
- When
- July 4, 8:50 PM EST
- Where
- Wilkes County, 2.35 mi SSE of Reddies River
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- 911 Call Center
- Coordinates
- 36.220, -81.250
A tree was reported down on NC Route 16.
Thunderstorm Wind, Ashe
- When
- July 4, 8:54 PM EST to 8:55 PM EST
- Where
- Ashe County, 0.69 mi S of Brandon to 1.34 mi NE of Helton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.520, -81.520
One tree down on South Big Horse Creek Road between Lansing and Tuckerdale and another on Jim Duvall Road.
Flash Flood, Watauga
- When
- July 4, 9:19 PM EST to 10:19 PM EST
- Where
- Watauga County, 0.6 mi ESE of Sherwood to 0.56 mi ESE of Sherwood
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.266, -81.760
A part of Sherwood Road was flooded by Vanderpool Creek.
Flash Flood, Watauga
- When
- July 4, 10:20 PM EST to 11:20 PM EST
- Where
- Watauga County, 0.68 mi ENE of Boone Blwng Rck Arpt to 0.58 mi ENE of Boone Blwng Rck Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.203, -81.618
Water was reported flowing over Bamboo Road from Mutton Creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 3, 20133 deaths · 3 injured · 1 event
- Flash Flood and Flooding in Virginia, July 3 to 5, 20132 deaths · $300 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Florida, July 3 to 6, 2013$39 million · 60 kt wind · 39 events
- Flash Flooding and Flooding in North Carolina, July 3 to 4, 2013$3.1 million · 7 events
- Flash Flooding and Flood in Vermont, July 3 to 4, 2013$1.5 million · 4 events
- Flooding and Hail in New York, July 3, 2013$115,000 · 1 in hail · 14 events
- Flood and Hail in New Mexico, July 3 to 4, 2013$110,000 · 1.75 in hail · 14 events
- Flash Flooding and Damaging Wind in Georgia, July 3, 2013$103,000 · 50 kt wind · 10 events
- Flash Flood in New York, July 3, 2013$125,000 · 1 event
- Hail and Damaging Wind in Missouri, July 3 to 5, 2013$51,000 · 1 in hail · 7 events
- Flash Flood in Maine, July 3, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Utah, July 3 to 8, 2013$20,000 · 63 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463539, 463542, 462748, 462750, 462733, 462736, 469259, 462739, 462740, 462758, 462773.